Indian Journal of Pharmacology Home 

LETTER TO THE EDITOR
[Download PDF]
Year : 2013  |  Volume : 45  |  Issue : 2  |  Page : 206--207

Prescription errors in ophthalmology

Mehmet Ali Sekeroglu1, Hande Taylan Sekeroglu2, Emre Hekimoglu1,  
1 Department of Ophthalmology, Consultant of Ophthalmology, Etlik Zubeyde Hanim Maternity and Women's Health Research Hospital, Ankara, Turkey
2 Instructor of Ophthalmology, Hacettepe University Medical Faculty, Ankara, Turkey

Correspondence Address:
Hande Taylan Sekeroglu
Instructor of Ophthalmology, Hacettepe University Medical Faculty, Ankara
Turkey




How to cite this article:
Sekeroglu MA, Sekeroglu HT, Hekimoglu E. Prescription errors in ophthalmology.Indian J Pharmacol 2013;45:206-207


How to cite this URL:
Sekeroglu MA, Sekeroglu HT, Hekimoglu E. Prescription errors in ophthalmology. Indian J Pharmacol [serial online] 2013 [cited 2022 Oct 2 ];45:206-207
Available from: https://www.ijp-online.com/text.asp?2013/45/2/206/108334


Full Text

Sir,

Medication error is a failure in the treatment process. Prescription error is a subset of medication error, which contains those related to the writing a prescription, different from prescribing faults enclosing irrational prescribing, inappropriate prescribing, under-prescribing, over-prescribing, and ineffective prescribing. [1] We report a 10-year-old boy who presented with a chief complaint of stinging and redness on his both eyes, of approximately 2 weeks duration. Ophthalmological examination revealed bilateral mild redness and punctate corneal epithelial defects.The parent reported the use of an eye drop two-times- a-day for 3 weeks, which was prescribed by another physician for allergic complaints. It was realized that he had inadvertently used ketotifen hydrogen fumarate 1 mg/ ml oral solution (Zaditen ® oral solution) instead of ketotifen hydrogen fumarate 0.025% ophthalmic solution (Zaditen ® eye drop). The second case was that of a 60-year-old female who presented 5 days after an uneventful phacoemulsification and intraocular lens implantation surgery of the right eye with complaints of foreign body sensation of the same eye. The ophthalmological examinations revealed 2+ anterior chamber reaction with a mild corneal edema of the right eye with a visual acuity of 6/15. The story revealed that she had inadvertently used topical netilmycin sulphate 0.3% eye drop (Netira ® ) 5 times in a day instead of netilmycin sulphate + dexamethasone disodium phosphate fixed combination (NetilDex ® ). The signs and symptoms of both patients were disappeared after discontinuation of the current medication and with appropriate treatment.

Although eye drops are regarded as safe medications, they may lead to systemic toxicity if used in extraordinarily high quantities and may cause serious consequences. [2],[3] A prescription is a written order, with detailed instructions of which medicine should be given to whom, in which formulation and dose, by which route, when, how frequently, and for how long. A prescription error is defined as ''a failure in the prescription writing process that results in a wrong instruction about one or more of the normal features of a prescription''. [4] These normal features include the identity of the patient, the identity of the medicine, the formulation and dose, and the route, timing, frequency and duration of administration. O'Sullivan et al. demonstrated that majority of patients on eye drops do not have their medications correctly prescribed during nonophthalmic admissions. [5] Poor handwriting and use of abbreviations during prescribing are the major source of errors. Most of the errors related to wrong eye drop instillation involve the brand names that sounded alike or looked alike. Tobradex ® (tobramycin + dexamethasone)-Tobrex ® (tobramycin), Netildex ® (netilmycin + dexamethasone)-Netira ® (netilmycin), Xalatan ® (latanoprost)-Xalacom ® (latanoprost + timolol maleate), Cosopt ® (dorsolamide HCl + timolol maleate)-Trusopt ® (dorsolamide HCl), Refresh ® (Polyvinyl alcohol + povidone)-Refresh Tears ® (sodium carboxymethylcellulose) are some examples of similarly named ophthalmic medications.

There are some ophthalmic medications, which additionally have non-ophthalmic forms such as Zovirax ® (acyclovir), which also have dermatological, oral suspension and intravenous formulations; Terramycine ® (oxytetracycline HCl + polymyxin B sulphate) and Thiocilline ® (bacitracin + neomycin sulphate), which also have dermatological forms; and Zaditen ® (ketotifen hydrogen fumarate), which also have tablet, oral suspension and oral solution forms. Other possible errors are those which have available both as eye drops and ointments such as Ciloxan ® (ciprofloxacin), Tobrex ® (tobramycine), and Thilomaxine ® (tobramycine). The last, and possibly the least dangerous, site of prescription error is related to eye drops which contain the same drug but in different quantities or with different preservatives such as brimonidine (Alphagan ® - Alphagan P ® ), betoxolol (Betoptic ® -Betoptic S ® ), timolol maleate (Timoptic ® -Timoptic XE ® ), dexamethasone (Dexasine ® -Dexasine SE ® ), carbomer (Thilotears ® -Thilotears SE ® ). Some other possible errors related to wrong eye drop instillation involves the pharmaceutical products, which have no ophthalmic use and the non-pharmaceutical products, which have similar packaging with eye drops. Nonpharmaceutical and pharmaceutical companies should be careful for similarities in the size, shape, and color of bottles, and patients should read the label carefully before using the drug.

Hence, errors can be reduced by using generic names when possible, by writing prescriptions clearly or using electronic prescription system if possible, and by educating local general practitioners, pharmacists, and junior doctors regarding the similarities and differences between similarly named preparations.

References

1Velo GP, Minuz P. Medication errors: Prescribing faults and prescription errors. Br J Clin Pharmacol 2009;67:624-8.
2Pekdemir M, Yanturali S, Karakus G. More than just an ocular solution. Emerg Med J 2005;22:753-4.
3Potter WS, Nelson LB, Raber IM. Corneal graft rejection in a child and inadvertent substitution of Tobrex for Tobra Dex. Ophthalmic Surg 1990;21:671-2.
4Aronson JK. Medication errors: Definitions and classification. Br J Clin Pharmacol 2009;67:599-604.
5O'Sullivan EP, Malhotra R, Migdal C. Prescription of eye drops. Postgrad Med J 2001;77:654-5.